Does lupus cause hives?

Answer From April Chang-Miller, M.D.

Lupus can cause hives, but this is uncommon. The exact cause of hives in lupus isn't clear. But it may be due to certain antibodies produced by some people with lupus. Sun exposure also may play a role. In addition, some of the medications used to treat lupus may cause side effects that include hives.

Individual hives usually last less than 24 hours. Individual hives that last longer than 24 hours may be due to urticarial vasculitis, a condition characterized by inflammation of the small blood vessels in the skin. Lupus is one cause of urticarial vasculitis.

Signs and symptoms of urticarial vasculitis include an itching and burning sensation in the affected skin. Unlike hives, wheals caused by urticarial vasculitis may leave behind a bruise. A doctor may confirm a diagnosis of urticarial vasculitis by a biopsy of the affected skin.

Treatment of hives may include:

  • Antihistamines
  • H-2 blockers (cimetidine)
  • Corticosteroids

Treatment of urticarial vasculitis also may include antihistamines, H-2 blockers and corticosteroids, but used for a longer time than with simple hives. Aggravating factors, such as sun exposure, also may need to be controlled.

Get the latest health advice from Mayo Clinic delivered to your inbox.

Sign up for free, and stay up-to-date on research advancements, health tips and current health topics, like COVID-19, plus expert advice on managing your health.

To provide you with the most relevant and helpful information and to understand which information is beneficial, we may combine your e-mail and website usage information with other information we have about you. If you are a Mayo Clinic Patient, this could include Protected Health Information (PHI). If we combine this information with your PHI, we will treat all of that information as PHI, and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of e-mail communications at any time by clicking on the Unsubscribe link in the e-mail.

Sept. 15, 2020 See more Expert Answers